4 Common Medications That Spike Your Dementia Risk, According to a Pharmacist
These drugs can have a serious impact on your brain health.
Memory loss may be a natural part of aging—but simple forgetfulness is not the same as the cognitive decline caused by diseases like Alzheimer's. There is a link between aging and dementia, however. "The greatest known risk factor [for Alzheimer's disease] is increasing age, and the majority of people with Alzheimer's are 65 and older," explains the Alzheimer's Association.
Another known risk factor for Alzheimer's disease and related dementias (ADRD) is genetic. "Having a family history of dementia puts you at greater risk of developing the condition," says the Mayo Clinic.
While your genes can't be altered, and we'll all keep getting older if we're lucky, other risk factors for dementia can be avoided. For example, taking certain medications may increase your risk of cognitive decline. Read on to find out what they are.
READ THIS NEXT: This Common Medication Could Be Hurting Your Brain, New Study Says.
The National Institute on Drug Abuse explains that benzodiazepines are a type of prescription sedative that work by increasing the level of GABA (an inhibitory neurotransmitter) in your brain. "Common benzodiazepines include diazepam (Valium), alprazolam (Xanax), and clonazepam (Klonopin), among others," the site says.
In addition to the other potential dangers of benzodiazepines (such as overdose or addiction), long-term use of benzodiazepines can lead to Alzheimer's disease, Benjamin Gibson, PharmD, told Best Life. This is because benzodiazepines have anterograde amnesic properties which disturb short-term and long-term memory function, according to a 2016 article published by The Journal of the American Academy of Psychiatry and the Law.
Statins, such as Lipitor and Pravachol, are drugs that lower cholesterol levels. "These medications have also been linked to a lower risk of heart disease and stroke," the Mayo Clinic notes. "These drugs may help stabilize the plaques on blood vessel walls and reduce the risk of certain blood clots."
"There's still not a clear conclusion whether they help to prevent dementia or Alzheimer's disease, have neutral effects, or increase risk," Manson says. However, "If your health care provider is recommending statins and saying that you are a candidate, the benefits of taking it are very, very likely to outweigh any risks," says Manson.
Kevin Hwang, MD, tells GoodRx that research has found a possible link between anticholinergic drugs and dementia. Anticholinergics treat different conditions that include urinary incontinence. But Hwang points out that "Anticholinergics block the effect of acetylcholine, a chemical in your brain that helps send messages between cells. Blocking acetylcholine can cause temporary drowsiness, confusion, and memory loss."
According to Drugs.com, the most common anticholinergic drug classes used by the elderly are tricyclic antidepressants, first generation antihistamines, and overactive bladder antimuscarinics.
"Overall, a higher overall use of anticholinergic medications (three years or more) across all groups of patients was linked with a 54 percent higher risk for developing dementia than taking the same dose for three months or less," Drugs.com reported, also cautioning that "the risk for dementia with anticholinergics [may] remain even after drug discontinuation."
For more health news sent directly to your inbox, sign up for our daily newsletter.
Anticholinergic medications can effectively reduce the tremors caused by Parkinson's disease, but this may also slow cognitive abilities. "Older individuals are especially susceptible to confusion and hallucinations on anticholinergics, so these agents should be avoided in people older than 70," according to the Parkinson's Foundation.
Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you're taking or any other health questions you have, always consult your healthcare provider directly.